Skip

Help a diabetic
August 20, 2010 7:26 PM   Subscribe

My husband suffers from what appears to be diabetic neuropathy pain in both feet and one hand. Could this be caused by something else? What can we do to make it more bearable?

My husband is 60 years old and has type 2 diabetes. His hA1c is always under 7. His daily blood sugar is always below 180. He has twitches and cramps at night. He has consistent numbness and occasional pins and needles. My husband weighs 160 lbs and is 6'2". He walks about 5 miles a day, exercises and does about 200 pushups. So he is not fat and is well muscled. He does not take insulin, but does manage the diabetes with drugs, diet, and exercise. His diabetes is considered under tight control.

What do we do? He has foot drop and trips a lot. He says the pain is hard to describe. He takes nortriptylin, which does help. We both find this kind of depressing. His doctor says there is nothing more that can be done.

My husband wants to know:
1) could this be caused by something else?
2) what can he do to make it more bearable?
posted by fifilaru to Health & Fitness (9 answers total) 6 users marked this as a favorite
 
1. Someone with more medical knowledge will answer this better than I could, but yes, neuropathy can be caused by a number of things, from deficiencies in some of the B vitamins, to herpes infection, to hypothyroidism, to still other causes.

2. There are other medications, like Neurontin, or topical lidocaine, that might help; your doctor might even advise a capsaicin rub. (Strictly anecdotally here, I have a friend who tried the capsaicin rub and found that while it irritated the skin horribly, it didn't actually help the neuropathy. My dad, however, found lidocaine patches helped a lot.)

I would spend some time talking to the doctor. Maybe he says there's nothing more that can be done, but you could at least nag him into laying out his reasoning, what kind of chance there is that this isn't actually diabetic neuropathy.
posted by mittens at 8:01 PM on August 20, 2010


Does your husband take a statin drug? That could be another possible cause.
posted by Snerd at 8:57 PM on August 20, 2010


I had similar problems with my feet, particularly at night. Taking a potassium supplement has stopped the cramps (and stopping the supplement started them back up again). And I have had amazing relief from the pain with acupuncture treatments. For whatever reason, needles in my upper back have been the most successful in eliminating the pain in the my feet.

If you don't already have an acupuncturist, try to get a personal recommendation from a friend. Failing that, try several if the first one doesn't work. There are a lot of people out there who can stick needles in but don't have much sense of where it might help.
posted by kestralwing at 10:31 PM on August 20, 2010


How many years did he have uncontrolled or undiagnosed Type 2? Neuropathy takes a long time (years) with elevated glucose to affect your nerves.

Neuropathic pain and tingling can be exacerbated by swings in blood glucose, not only high glucose. An A1C of below 7 could mean that he is swinging between 180 and 60 constantly all day (likelihood of hypoglycemia would be dependent on oral meds). Do a couple night tests to make sure his night sugars are ok. Test immediately after meals to see what his postprandial spikes are like, if he doesn't already do that. He might go from 100 - 250 after a meal then back down to 100 by supper. If this is happening, try to go on as low/slow carb diet as possible.

There are also hereditary neuropathies which are genetic diseases. It is possible although unlikely that your husband has both T2D and another neuropathy. Check out this page for a list of symptoms.

You could ask about the current status of Evening Primrose Oil and alpha lipoic acid. They have been studied a lot in animals, but I don't know what the most current research says in humans.

Check out the neuropathy postings at places like TuDiabetes for more info.

Also, check out ClinicalTrials.gov for neuropathy trials near you, if interested. You're the only ones who can judge whether you are ok with the risks, but in general you will see top notch research doctors even if you never go past the evaluation stage.
posted by benzenedream at 12:16 AM on August 21, 2010 [1 favorite]


Purely anecdotally, I've taken alpha lipoic acid and gotten some relief from the diabetic neuropathy pain in my feet. I recently added acetyl-l-carnitine after reading an article about it being used in conjunction with alpha lipoic acid. The first day the pains in my feet got worse but I've seen some definite improvement in the days since. I've had some numbness with this as well, I'm wondering if the pains were due to some of the nerves being "woken up" by the supplements.

Also, exercise is supposed to be good for neuropathy but it's not always comfortable to be pounding the pavement or treadmill with ouchy feet. Swimming, on the other hand, actually feels good and your feet get a good workout from the kicking.
posted by Serene Empress Dork at 3:11 AM on August 21, 2010




(shoot, I didn't close my tag right.)
posted by Made of Star Stuff at 9:28 AM on August 21, 2010


Also, regarding the "depressing" aspect of this -- try to go to some T2D meetings in your area (meetup.com, ADA, local hospitals) and talk to some other people in the same boat. Chronic diseases take a real mental toll due to the never-ending upkeep required, and it's easy to think that you are on a slow inevitable decline into disability, which then saps your energy needed to do the upkeep in the first place.

Best wishes to you and your husband.
posted by benzenedream at 11:55 AM on August 21, 2010


Completely empirical on my part, but a while back I was advised by a doctor to take niacin in an effort for better glucose control. I dropped it for quite a while, and in the meantime I started suffering with shooting foot pain at night. I started up the niacin again and the foot pain is, for all practical purposes, not a problem anymore.

Like I said, that has what happened to me - it's cheap, non-toxic (I take 1000 mg a couple of hours after dinner) and, as a bonus, it is said to have some efficacy with restless leg syndrome (twitches?).
posted by DandyRandy at 4:19 PM on August 21, 2010


« Older Wisconsinite cheesehead transp...   |  What can I do about someone fr... Newer »
This thread is closed to new comments.


Post